Decompositions in Quantum Logic
Author: John Harding
Journal: Trans. Amer. Math. Soc. 348 (1996), 1839-1862
MSC (1991): Primary 81P10, 06Cxx, 03G15
MathSciNet review: 1340177
Full-text PDF Free Access
Abstract: We present a method of constructing an orthomodular poset from a relation algebra. This technique is used to show that the decompositions of any algebraic, topological, or relational structure naturally form an orthomodular poset, thereby explaining the source of orthomodularity in the ortholattice of closed subspaces of a Hilbert space. Several known methods of producing orthomodular posets are shown to be special cases of this result. These include the construction of an orthomodular poset from a modular lattice and the construction of an orthomodular poset from the idempotents of a ring.
Particular attention is paid to decompositions of groups and modules. We develop the notion of a norm on a group with operators and of a projection on such a normed group. We show that the projections of a normed group with operators form an orthomodular poset with a full set of states. If the group is abelian and complete under the metric induced by the norm, the projections form a -complete orthomodular poset with a full set of countably additive states.
We also describe some properties special to those orthomodular posets constructed from relation algebras. These properties are used to give an example of an orthomodular poset which cannot be embedded into such a relational orthomodular poset, or into an orthomodular lattice. It had previously been an open question whether every orthomodular poset could be embedded into an orthomodular lattice.
Affiliation: Department of Mathematics, Brandon University, Brandon, Manitoba, R7A 6A9, Canada
Keywords: Hilbert space, normed group, orthomodular poset, projection operator, quantum logic, relation algebra
Received by editor(s): November 22, 1994
Additional Notes: Research supported by the Natural Sciences and Engineering Research Council of Canada
Article copyright: © Copyright 1996 American Mathematical Society